Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 50, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 25, 2024, 4:51 PM EDT for Mahoning County, Trumbull County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2024, 4:51 PM EDT (20:51 UTC)
- Expired
- May 25, 2024, 5:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahoning County, OH, Trumbull County, OH
The radar
The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020
WUUS51 KCLE 252051
SVRCLE
OHC099-155-252130-
/O.NEW.KCLE.SV.W.0050.240525T2051Z-240525T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
451 PM EDT Sat May 25 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
South central Trumbull County in northeastern Ohio...
Central Mahoning County in northeastern Ohio...
* Until 530 PM EDT.
* At 451 PM EDT, a severe thunderstorm was located near Newton Falls,
or 11 miles southwest of Warren, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Youngstown, Salem, Boardman, Campbell, Canfield, Lordstown,
Austintown, Struthers, Ellsworth, Craig Beach, North Jackson,
Berlin Center, Greenford, and Mineral Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4091 8083 4093 8082 4093 8085 4105 8100
4113 8100 4119 8091 4108 8056 4090 8081
TIME...MOT...LOC 2051Z 297DEG 18KT 4112 8097
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Saunders1 follow-up statement
567
WWUS51 KCLE 252110
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
510 PM EDT Sat May 25 2024
OHC155-252119-
/O.CAN.KCLE.SV.W.0050.000000T0000Z-240525T2130Z/
Trumbull OH-
510 PM EDT Sat May 25 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TRUMBULL COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4091 8083 4093 8082 4093 8085 4105 8100
4113 8086 4106 8059 4090 8081
TIME...MOT...LOC 2109Z 305DEG 15KT 4110 8084 4103 8096
$$
OHC099-252130-
/O.CON.KCLE.SV.W.0050.000000T0000Z-240525T2130Z/
Mahoning OH-
510 PM EDT Sat May 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL MAHONING COUNTY...
At 509 PM EDT, severe thunderstorms were located along a line
extending from near Lordstown to 8 miles northeast of Sebring, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Youngstown, Salem, Boardman, Canfield, Austintown, Struthers,
Ellsworth, Berlin Center, Greenford, and North Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4091 8083 4093 8082 4093 8085 4105 8100
4113 8086 4106 8059 4090 8081
TIME...MOT...LOC 2109Z 305DEG 15KT 4110 8084 4103 8096
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SaundersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:18 PM EDT, 33 minutes earlier.
Area forecast discussion, May 25, 4:18 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 418 PM EDT Sat May 25 2024 .SYNOPSIS... A cold front will continue across the area this evening and high pressure will build behind the front for tonight into Sunday. A low pressure system will target the area for Sunday night into Monday and a stronger cold front will cross the region by Monday evening. && .NEAR TERM /THROUGH SUNDAY NIGHT/... For the next several hours, there will be a window for some additional showers and storm development across northern (mostly interior NE Ohio), as boundary descends south from Lake Erie and the area remains conditionally unstable ahead of a cold front. Over the last hour or so, the cumulus field has developed more aggressively south of Cleveland and some returns are starting to appear on the radar scope. Movement of any convection will be east to east-southeast at about 15-20 mph. As for the severe potential with any convection, it is limited but non-zero. Some rounds of showers and storms earlier did stabilize portions of NE OH and NW PA, but some areas of interior NE OH have been able to recover with temperatures in the lower 80s and MLCAPE of 1500 J/kg and generally supportive low-level lapse rates and the southeast counties of the forecast area will need to be monitored for strong to severe storms through sunset. A cold front will move through tonight with high pressure immediately behind it that will settle in through the first part of Sunday. Skies will generally clear but some high clouds may roam about. Where clear conditions persist and where it rained today, there will be some light fog potential but nothing widespread, dense. Lows tonight will be in the upper 50s. Highs on Sunday will be in the 80s with mid-to-high clouds filtering in. For Sunday afternoon and night, a low pressure system will approach the region and there is potential for multiple rounds of showers and thunderstorms, but confidence is low at this time on the overall setup, especially with storm timing and strength, as it will be largely dependent on upstream development tonight into tomorrow. Overall, there appears to be some consensus on a line of showers and storms moving into the region tomorrow afternoon and evening, but these storms will be on a decaying trend as they will be entering a more dry and stable environment with the high pressure system to the north. Therefore, these storms will be running out of steam and may not even make it to Findlay, or if they do, they may lack a bite to them. Another round of storms should develop closer to the low and move toward the area during the overnight hours on Sunday night. Again, these storms may be entering into a more marginally supportive environment and at a time that would be less diurnally favorable. There seems to be better consensus that there would be at least some rain moving through the region Sunday night. However, both phases require more identification on features that develop tonight into tomorrow to have more confidence at this time. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Surface low pressure will move across the Great Lakes region while dragging a cold front eastward across Northern Ohio on Monday. Widespread showers with scattered thunderstorms will move across the region Sunday night through the day Monday. Can't rule out an isolated strong to severe storm along and east of I-71 where MLCAPE values approach the 1000-1500 J/kg range accompanied by 0-6km bulk shear between 25-30 knots. As such, the Storm Prediction Center has a Marginal Risk (Level 1/5) for severe weather across the eastern two-thirds of our forecast area in their Day 3 Severe Weather Outlook. In addition to strong to severe storms on Monday, there is the potential for heavy rainfall and localized flooding with any training storms. Layer PWATs rise into the 1.5-1.75 inch range which is above the 75th percentile when compared to KPIT sounding climatology. The bulk of the showers and storms will exit to the east Monday night as the front exits our area. A reinforcing cold front will swing southeast during the day Tuesday. The upper trough will circulate overhead through the short term period with multiple shortwave disturbances moving across the Ohio Valley. This will allow for unsettled weather with multiple rounds of showers and storms to persist into the middle of the week. High temperatures in the mid to upper 70s ahead of the cold front on Monday. Overnight lows Monday night settle in the lower 50s Monday night. Slightly cooler on Tuesday with highs in the mid 60s to near 70 degrees with overnight lows in the upper 40s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The upper trough will continue to pivot overhead with another shortwave swinging southeastward across the region on Wednesday. High pressure will build overhead from the west and allow for the upper trough to exit east. This high will remain overhead through the end of the long term period and will give way to a few days of dry weather. Temperatures through the long term will gradually climb, starting with highs in the low/mid 70s Tuesday ending in the low/mid 80s Friday and Saturday. && .AVIATION /18Z Saturday THROUGH Thursday/... Some scattered TS continue across eastern OH into western PA and coverage should avoid all terminals except KYNG over the next hour or so. Some additional showers and storms may develop across portions of northern Ohio later this afternoon and some TS could be in and around KMFD, KCAK, and KYNG again for a brief time. However, if new convection doesn't initiate in the next 2-3 hours, then the threat may end up being done for the day. The surface cold front will swing through later this evening and high pressure will build from the north, allowing for dry conditions and just some high clouds to be a problem for the region through Sunday afternoon. With the convection today, some fog is possible in NE OH and NW PA and have mentioned it in the KERI TAF, but future expansion to the KYNG and KCAK TAFs are possible depending on cloud coverage tonight. Winds will be west to start with gusts in NW OH and will become light overnight with high pressure. Flow will settle on an east to northeast flow to start on Sunday. Outlook...Non-VFR possible in showers and thunderstorms Sunday evening into Monday. Periodic Non-VFR conditions may persist in scattered showers and thunderstorms on Tuesday and Wednesday. && .MARINE... High pressure briefly builds overhead behind the passing cold front overnight tonight through early Sunday. Low pressure centered over the Great Plains moves northeast toward the Eastern Great Lakes. As this system enters the region, it will lift a warm front north across Lake Erie on Sunday night followed by a cold front during the day Monday. Generally light northwest winds tonight turn east while increasing to 10-15 knots by Sunday afternoon. As the warm front lifts north, winds become southerly at 15-20 knots Monday morning then westerly behind the cold front by Monday evening. Generally westerly winds at 15-20 knots will persist through Wednesday before high pressure builds overhead from the north and shifts winds northerly at 10-15 knots. As the high continues to build overhead, expect for wind speeds to decrease below 10 knots through the end of the week. Still keeping an eye on a potential small craft advisory issuance Monday night into Tuesday as wave heights will build to 3-6 feet at nearshore zones east of The Islands. As winds shift onshore Wednesday into Thursday, there may be an increased likelihood for rip currents. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Sefcovic NEAR TERM...Sefcovic SHORT TERM...Iverson LONG TERM...Iverson AVIATION...Sefcovic MARINE...Iverson
Hazardous weather outlook, May 25, 4:38 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 438 AM EDT Sat May 25 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-260845- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 438 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon between 2 and 8 PM, mainly along and east of Interstate 71. Isolated strong to severe storms will be possible with damaging wind gusts of 50-60 mph and hail from a half inch to an inch diameter are the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of showers and thunderstorms are expected Sunday evening into Monday. Heavy rainfall could lead to localized flooding where training of storms occurs. In addition, there is a marginal risk of severe weather including damaging wind gusts, large hail, and the chance for a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS. LEZ061-142>149-162>169-260845- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 438 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of showers and thunderstorms are expected Sunday evening into Monday. Heavy rainfall could lead to localized flooding where training of storms occurs. In addition, there is a marginal risk of severe weather including damaging wind gusts, large hail, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 12:26 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1226 PM EDT Sat May 25 2024
PAZ002-003-251730-
Southern Erie PA-Crawford PA-
1226 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ERIE AND CRAWFORD
COUNTIES THROUGH 130 PM EDT...
At 1225 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Guys Mills, or near Meadville, moving east at
40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail. Some rotation
has been observed with these storms.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meadville, Corry, Titusville, Union City, Riceville, Adamsville,
Lincolnville, Canadohta Lake, Guys Mills, Atlantic, Cochranton,
Saegertown, Jamestown, Hydetown, Blooming Valley, Townville,
Spartansburg, Elgin, Woodcock, and Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4162 7982 4149 8000 4148 8013 4149 8045
4200 7976 4199 7961 4162 7962
TIME...MOT...LOC 1625Z 251DEG 33KT 4163 8004
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
26Special weather statement, May 25, 3:32 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
332 PM EDT Sat May 25 2024
OHZ033-252000-
Mahoning OH-
332 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MAHONING COUNTY
THROUGH 400 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Columbiana, Boardman, Poland, New Middletown, and Greenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 8082 4093 8085 4100 8081 4103 8052
4090 8052 4090 8082
TIME...MOT...LOC 1931Z 273DEG 24KT 4095 8079
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SaundersSpecial weather statement, May 25, 4:32 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
432 PM EDT Sat May 25 2024
OHZ022-023-033-252100-
Portage OH-Mahoning OH-Trumbull OH-
432 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRUMBULL...
NORTHWESTERN MAHONING AND EAST CENTRAL PORTAGE COUNTIES THROUGH 500
PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newton Falls, or 9 miles east of Ravenna, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Niles, Newton Falls, Lordstown, Windham, Craig Beach, North Jackson,
Wayland, South Canal, and Turnpike Interchange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 8111 4125 8102 4120 8077 4102 8088
TIME...MOT...LOC 2032Z 290DEG 20KT 4118 8106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SaundersThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:43 AM EDT | Special Marine Warning | CLE | 92 min | |
| May 25, 10:16 AM EDT | Special Marine Warning | CLE | 89 min | |
| May 25, 10:47 AM EDT | Special Weather Statement | CLE | Ashtabula | 58 min |
| May 25, 3:32 PM EDT | Special Weather Statement | CLE | Mahoning | 28 min |
| May 25, 3:47 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 28 min |
| May 25, 4:32 PM EDT | Special Weather Statement | CLE | Mahoning | 28 min |
| May 25, 5:29 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 25 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.